Ask a Survivor — Cyberspace Edition

Because all of my support groups are called off thanks to the plague, and I’ll be traveling on Tuesday (when my teleconference group meets up), I thought I’d wrangle the best glioblastoma/cancer questions I’ve seen online in the last… let me check… three hours.

Q: My husband finished chemo and radiation 2 months ago. He’s been off and on steroids since,,,, [sic] mostly on. He is on a higher dose now than since after his surgery, due to problems with confusion and speech. Is this your experience to still be managing the side effects of radiation 2 months out?

A: Chemoradiation is grueling and tiring — I’ve written before about how we need to reframe neurocognitive functioning during treatment in the same way we’d discuss a red-eye flight from Vegas after a three-day weekend. I was definitely more fatigued, easily-distracted, and confused in treatment for the exact same reason you probably shouldn’t go straight to work after your flight touches down in Hartford International Airport at 7 am on a Tuesday — you’re tired, fatigued, and probably not entirely sober (even if you’re a complete teetotaler during treatment, you will have a mind-bending cocktail of chemicals flooding your tired, abused brain, and you should not make any important decisions while on chemo). I know survivors who suffer chemo brain; I know many more who are just tired, exhausted, and suffering the effects of being poisoned. Before going down the “the tumor’s back!” mental rabbit hole, try to figure out if the survivor is just sleep deprived and suffering chemo side-effects, and if that’s getting slightly worse as time goes on. If so, try getting more naps or a sedative to help you sleep before leaping to, “They’re gonna die!”
Also, because it has a little bearing upon the question, most cancer survivors are put on some sort of steroid at some point during treatment. This is the anti-inflammatory kind of steroid, not the sexy, body-builder steroids. For brain tumor patients, it’s dexamethasone, for some of us; it’s prednisone; the effects are all the same — irritability, easily distracted/inability to focus, insomnia, weight gain (your appetite goes up); my general advice for all cancer survivors is, get off the steroids as soon as it’s safe to do so, because, unless you’re in severe pain, they tend to compound the neuropsychiatric problems that go hand-in-hand with treatment (I have a friend with leukemia who’s talked about staying up all night and picking fights in chatrooms while on prednisone).
If you’re really worried about neurocognitive decline, look into neurocognitive battery assessment testing, which will give you a much better, more-nuanced tracking of neurological function (you’ll probably have to go to a large university with a large psychology department to find one)(there are also online versions of this, which I would trust slightly less than those “Which Hogwarts House should you be in” quizzes).

Q: My 1 year old grandson had a tumor removed from the back of his brain yesterday. The surgeon said he got most of it but couldn’t tell whether is was malignant or benign, the lab would let us know in 3 days. The surgeon did remark that he hadn’t seen anything like it in all his years. What can I expect?

A: That your surgeon is unqualified to treat this disease. That’s not a jab at the surgeon; most are trained to remove or fix extremely specific anatomical problems. You want a well-qualified oncologist (preferably a specialized one, depending on your cancer) to oversee all non-surgical treatment. As far as what to expect; expect the unexpected. Brain tumors are extremely rare, and science and patient advocacy groups are only starting to systematically gather and collate data, so brain tumor research right now is kind of like coronavirus research right now (behind the ball, poorly-funded, etc.).

Q: My father has GBM4. Sometimes, he experience headache for only 1 to 2 seconds. Does it mean that the tumor is growing back?

A: Possibly. It’s also possibly a side-effect of treatment. Intracranial pressure (ICP) headaches are different from other headaches, and, if you have one, you will know it. Also, because chemoradiation can cause inflammation (swelling) in the brain, the side-effects of chemo and radiation can, cruelly, mimic the symptoms of disease progression. I never had an ICP headache in my life; during chemo, I’d occasionally get very brief (2–5 seconds) blinding ICP headaches. They vanished after I finished chemo.

Q: If you have GBM butterfly tumor. With SOC, other natural protocol and lots of prayer- will or can it shrink?

A: On the Our Brain Bank teleconference call last week; there was a caregiver whose husband had a butterfly tumor, and he’s been progression-free for a few years. Even though I wouldn’t abandon hope, I’d also be careful about “natural” protocols. We have an unhealthy obsession with what’s natural; what’s natural is to exclusively use tools that can be fashioned from stone and readily-available materials, and die of disease, deprivation, or exposure before age 40. Any lifestyle that doesn’t involve an “You might be trampled by aurochs at any moment” element is unnatural. Cancer is natural. Treating it is not. I’m a little vitriolic about this because all the newly-diagnosed are immediately bombarded with well-meaning but bad advice about “natural cures” or “alternative medicine.” Even though I’d advocate for complementary medicine and using SOC (Standard of Care) as a good starting point, I’d also advocate looking around for what you can do in addition to SOC.

Q: After the very strong (4 level) glioblastoma operation, now have proposed me a treatment done by radiotherapy. They also proposed Temodal-Temozolomide for six week. Have you done these procedures? What else have you done? What kind of results have you had?

A: I did (SOC). I also did a course of experimental chemotherapy (marizomib); I’ve been progression-free since Nov. 10, 2017, and No Evidence of Disease since Feb. 1, 2018 (admittedly, I was on standard and experimental chemo until mid-January 2019).

Q: Has anyone seen tumor shrinkage after using CBD or THC?

A: This is the very first time I have ever seen the idiom “shrinkage” in a medical context. I’d encourage all oncologists to use it in the future. But, more to the point, yeah, I did. However, I was also on Standard of Care (surgery, radiation, chemo) and experimental chemo, and, although there are some studies suggesting that THC increases the effectiveness of chemo; I think it only really made treatment tolerable. Which is an important distinction to make, and an important concept for oncologists to embrace. It’s quite possible to treat any number of cancers; but it’s also quite possible to make life on treatment so unbearably miserable that survivors discontinue treatment, and… well, stop surviving. I’d look at CBD and THC as great adjuvant/complementary treatment options, but not necessarily a replacement for more conventional treatment options. And don’t smoke it — smoke, of any sort, is bad for you and causes cancer.

Written by

Science journalist, cancer survivor, biomedical consultant, the “Wednesday Addams of travel writers.”

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store